MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Model Number 3MAXCKIT
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the posterior cerebral artery (pca) using a penumbra system 3max reperfusion catheter (3maxc), penumbra system ace 68 reperfusion catheter (ace68), penumbra engine (engine), and non-penumbra catheter.During the procedure, the physician advanced the distal tip of the 3maxc into the target vessel and started aspiration with the engine using adapt technique.Subsequently, 90 seconds after the blood inflow stopped, the physician attempted to remove the 3maxc.It appeared that the marker band of the 3maxc broke while retracting the 3maxc.Therefore, the physician turned off the engine and removed the 3maxc.Upon removal, the 3maxc was observed to be broken.It was reported that there was a break 55mm from the distal tip of the 3maxc on the back table.However, the physician confirmed that the marker band tip was not inside the patient.The physician continued the procedure using an ace68 with the same catheter, engine, and canister but was unable to achieve recanalization.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 3maxc was stretched approximately 123.0 cm - 170.0 cm from the hub.The catheter lumen was damaged, and the coil was exposed approximately 165.0 cm from the hub.The device was fractured approximately 170.0 cm from the hub.The distal segment of the fractured 3maxc was not returned for evaluation.Conclusions: evaluation of the returned 3maxc confirmed that the distal shaft was fractured and revealed that the device was stretched proximal to the fractured location.This indicated that the device was stretched prior to fracture.If the device is forcefully retracted against resistance, damage such as this may occur.Further evaluation of the 3maxc revealed that the catheter lumen was damaged, and the coil was exposed at the damaged location.Based on the reported complaint, this damage was occurred at the back table after the procedure; therefore, this damage was incidental to the complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10968794
Report Number3005168196-2020-02210
Device Sequence Number10990398
Product Code NRY
UDI-Device Identifier00814548016757
UDI-Public00814548016757
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/09/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/16/2023
Device Model Number3MAXCKIT
Device Catalogue Number3MAXCKIT
Device Lot NumberF95635
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/09/2020
Supplement Date Received by Manufacturer12/22/2020
Initial Report FDA Received Date12/08/2020
Supplement Report FDA Received Date01/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005